Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is Chronic Telogen effluvium HIV related?
Apr 26, 2011

I've been diagnosed with HIV since 1992. I've been on numerous treatments although I'm currently on Norvir, Truvada and Prezista. For the past 5-6 years I have been going through a chronic hair loss, Telogen effluvium. It comes and goes every 6 months or so. But its getting to be quite concerning as a female. I used to have gorgeous long hair. I dont know what to do. I thought it was hormonal, as I had a hysterectomy 12 years ago. I had my hormone levels checked and the results came back the levels near zero. My doctor took me off the estrogen pill, as I wasn't absorbing it and put me on a patch. This has worked wonderfully. But even after seeing a dermatologist, GYN and my infectious disease doctor - No one can see anything wrong with causing the issue. They chalk it up to stress. At the first onset, I could understand it as I was going through an awful lot of stress. But after 5-6 years, I just dont believe that would continue to be the case. I'm not under any undue stress that would be causing the hair loss every 6 months. I've done some reading and noticed the HIV meds could cause the hair loss. But I dont know if thats the case with me. I thought creating an account here and reaching out to others to see if anyone else if having the same issue. Please help, Im at my wits end and just want this to end.

Response from Dr. Henry

I have cared for a modest number of patients who may have had hair loss from HIV infection and/or aggravated by HIV meds including zidovudine, lamuvudine, tenofovir, emtricitabine (latter two in truvada), indinavir, and possible some other protease inhibitors. Often difficult to pin down single drug as main culprit since many drugs often used in setting of many health problems. Sometimes useful to switch meds around depending on what options are available. I would like to hear from readers about their experience. KH



Previous
Travel and Atripla
Next
I am undetectable...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement